Tremble

I’m settling in now with the lithium, and the worst of the side effects are no longer– except for the “fine tremor.”

All “fine” means is that the tremors are not gross, that is, seizure-like jerks and twitches visible to the naked eye. But it’s all relative– ask me to take a picture without image stabilization, or carry a martini glass or three as I did in my waitressing days, and the “fineness” disappears– it’s an obvious tremor, a blur on the image, a slosh of the cocktail, a dropped plate or a favorite mug, broken.

I used to not wash dishes because as the cook and grocery shopper, I felt it wasn’t my job. Now, I’m a hazard– wet dishes and trembling hands, fingers unsure of their grip are death on dishes.

The tremor is all over– in my legs as I descend the stairs, in my arms as I carry groceries up and down the stairs. It gets worse the less I eat, or the more caffeine I drink. (Amazingly, it gets better the more alcohol I drink. But I’m trying to do without the drink, mostly, for reasons that are their own story.) In the mornings when it’s time for more meds, if I don’t leave my feet flat on the floor while I sit at the table, I tremble from hip to toe– my knee waves backs and forth, in time to a jig only the tremor hears.

As anyone might, I did not welcome this fine tremor. We already have a family palsy of hand and voice, which gets worse with age. It’s a telltale quaver, becoming visible and audible, betraying anger or shame, nervousness, fear, guilt or anxiety. Why would I welcome more, representing the eradication of my poker face, the erosion of any solid ground to stand on, defend from, attack from?

Instead, I’m learning to live with my tremor, to think that it’s fine.

I’m a terrible liar– if my voice betrays me, I must simply tell the truth.

If my knees wobble, then I must try for better balance, slow down from the full speed ahead of the past, and hold the railing more firmly. It doesn’t stop me from going where I want, but it stops me from falling on my face and hurting along the way.

If my hands tremble and my arms wobble, then I must learn to do only what I can handle, even if it means taking more loads over a longer time– or asking for help.

And if I shake like a birch leaf at the end of a branch, then I must learn to stop ignoring my body, a fragile bough that can only support its leaves if the leaves soak up the sun and the roots soak up the rain. Without the sun and the rain, the bough will break, not bend.

It’s fine that I tremble, because trembling is different from falling, is different from breaking.

Advertisements

22 thoughts on “Tremble

  1. Cricket

    I’ve been there and found it unacceptible, so I came down in dosage. I’d rather sacrafice a little mental for better physical stability, but of course I don’t know if that’s an option for you.

    What I really disliked about it was the weakness I had in my hands, thumbs in particular. I couldn’t pick things up and I could not carry them. Made me crazy(er).

    Reply
  2. Janet

    What Mamabird said…and I’ll add I’m more than happy to come take pictures for you, sip, no I mean, carry your martinis (where did you waitress?) and so forth 🙂

    Reply
  3. nyjlm

    oh, sweets. that’s rough.
    the NYT has a migraine blog, and one of the very first posts had a post by a woman who decided to accept her migraines. I thought it could really apply to so many things. lmk if you can’t find it, I’ll send you the link.

    Reply
  4. Eileen

    So sorry you have to deal with the tremors from the Lithium, but glad that you have decided to accept them as part of who you are. If the medication works, and is keeping the episodes at bay, I’m glad that you can make peace with the tremors. This is not an easy thing to do, but in the end will make your life so much more tranquil.

    Your writing and perspective is beautiful.

    Reply
  5. Master of Irony

    It is considered pretty acceptable to take a beta blocker, especially Inderal, for tremors. I did for several years. At that point I ran out one day and didn’t fill my script for a few days, by which time I realized the tremors had improved from the severity where I’d agreed to the other med. I had also learned to live with them. More or less.

    At different stages I’ve had varying degrees of tremor. It’s actually pretty bad right now. I can’t take the beta blocker now because Seroquel gives me a really low blood pressure and lowering it more would be bad. There are a few alternatives but we’re trying to avoid them if possible.

    I can say that you get pretty used to it. The first year I brought (empty thank God) pie plates for Thanksgiving. I walked in the door and dropped all 3, smashing them. Two years ago, in the midst of toxicity (and know that if the shakiness drastically increases and starts making even walking and speech hard you need a level done emergency room ASAP) I broke enough glasses to require a new set. I’ve used paper and plastic products since then, and although I regret the environmental ramifications I need to not risk harming myself. I’m just enough at risk for impulsively doing something bad that broken glass needs kept away.

    I used to have trouble with people being unable to read my tremory writing, a major problem for my assistants. That is no longer true. I use very specific pens that I’ve found work better, and I’ve learned different ways to hold the pen.

    There are things I can’t do. I can’t tie bows on gifts. I have trouble with measuring spoons. I drip food on my patients when I feed them.

    But it’s way better than my early lithium years, including the ones where my level was kept as high as it could be (1.2 for my doctor).

    Reply
  6. Robot Dancers

    This was a gorgeous entry, indeed.
    I’ve never had any really bad side effects with any of my meds except when I was on the depakote (or maybe it was the neurontin). It gave me the rage.

    Reply
  7. E

    Your writing is beautiful. I read your blog b/c my “better half” is bipolar and I am a law student/cook. I find comfort in reading what you write and gives me insight to things I might otherwise not quite understand.

    I am actually commenting on this post because my BH sees a well known doctor in Boston who is treating bipolar with nutrient supplements and then only microdoses of lithium or other supplements with fantastic results (long term stability, almost no symptoms, no psychotropic meds etc…). He is very low key about all of it because he treats some really high profile patients.

    After reading your entries about the troubles you have with traiditonal meds, as well as some of your thoughts on transitioning careers, i thought you might be interested in the info etc…

    you have my email address now, so feel free to email me if you would like. if not, i understand, it sounds a little “kooky”….I will continue reading your blog because it is an amazing piece of work. i look forward to it every day before heading off to school.

    Reply
  8. Angelina

    I think your attitude is really good. I don’t know how I would handle the same situation because I haven’t had to be in it but it must take a lot of adjusting to. Is this a side effect likely to also go away with time?

    Reply
  9. thordora

    I had that a bit….it went away, mostly. I find I have other things that are troublesome, but not horrible. The depokate was the WORST. EVIL on my system. Lithium is great, aside from the occassional blinding headaches that could just as well be due to me forgetting to drink water somedays. The trots kinda suck too.

    Reply

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s